Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 15, NWS Brownsville, TX

July 20, 2005Hidalgo County, Texas

NWS Brownsville, TX issued this tornado warning at Jul 20, 2005, 1:08 PM CDT for Hidalgo County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 1:08 PM CDT (18:08 UTC)
Expired
Jul 20, 2005, 1:48 PM CDT
In force
40 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 108 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:40 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 6.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBRO 201809
TORBRO
TXC215-201845-
/O.NEW.KBRO.TO.W.0015.050720T1808Z-050720T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
108 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWEST HIDALGO COUNTY IN DEEP SOUTH TEXAS

* UNTIL 145 PM CDT

* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PALMVIEW...
  OR ABOUT NEAR MISSION...MOVING WEST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SULLIVAN CITY BY 120 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR DEEP SOUTH TEXAS.

LAT...LON 2613 9837 2631 9832 2637 9853 2619 9862

$$

SPEECE
1 follow-up statement
000 
WWUS54 KBRO 201848
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT WED JUL 20 2005

TXC215-201854-
/O.EXP.KBRO.TO.W.0015.000000T0000Z-050720T1845Z/
HIDALGO TX-
145 PM CDT WED JUL 20 2005

...THE TORNADO WARNING FOR SOUTHWEST HIDALGO COUNTY EXPIRES AT 145 
PM CDT...

AT 145 PM...THE TORNADO PRODUCING THUNDERSTORMS OVER SOUTHWESTERN 
HIDALGO COUNTY HAVE WEAKENED SOMEWHAT. HOWEVER...THESE STORMS WILL 
CONTINUE TO PRODUCE TORRENTIAL RAINS OVER SOUTHERN HIDALGO COUNTY 
THROUGH 4 PM THIS AFTERNOON.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR DEEP SOUTH TEXAS.

LAT...LON 2613 9837 2631 9832 2637 9853 2619 9862

$$

SPEECE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at Jul 20, 10:10 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 10:10 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 AM CDT WED JUL 20 2005

.DISCUSSION...WEAKENING HURRICANE EMILY CONTINUES TO TRACK WEST OVER
NORTHEAST MEXICO NEAR 10 MPH. EMILYS WINDS AND RAINS WILL CONTINUE
TO AFFECT DEEP SOUTH TEXAS THROUGH A MAJORITY OF TODAY. HAVE UPDATED
HAZARDS AND MAXIMUM TEMPERATURE GRIDS FOR TODAY TO REFLECT RECENT
TRENDS AND CHANGES...OTHERWISE NO OTHER GRID ADJUSTMENTS MADE. WILL
ISSUE UPDATED ZONE FORECAST PACKAGE SHORTLY TO ACCOUNT FOR THESE
CHANGES.
&&

.MARINE...BUOY 42020 REPORTED EAST WINDS NEAR 27 KNOTS GUSTING TO 35
KNOTS WITH SEAS SLIGHTLY OVER 18 FEET WITH A 11 SECOND PERIOD AT 14
UTC/09 CDT. EXTREMELY HAZARDOUS WIND AND SEA CONDITIONS WILL PERSIST
TODAY AND TONIGHT FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS
AS WEAKENING HURRICANE EMILY CONTINUES TO MOVE OVER NORTHEAST MEXICO.
MORE MODERATE WINDS AND SEAS ARE EXPECTED THURSDAY THROUGH THE END OF
THE WEEKEND AS HIGH PRESSURE REGAINS CONTROL OF THE WEATHER PATTERN
OVER THE WESTERN GULF OF MEXICO.
&&

.AVIATION...MVFR AND IFR CONDITIONS WITH PERIODIC LIFR ARE LIKELY
THIS MORNING THROUGH AFTERNOON AS SQUALLS FROM WEAKENING HURRICANE
EMILY MOVE OVER DEEP SOUTH TEXAS. SURFACE WIND GUSTS UP TO 50 KNOTS
WITH SEVERE TO EXTREME TURBULENCE AND MAXIMUM CB TOPS TO 50K FEET
MAY ALSO OCCUR DURING THIS TIME PERIOD. IMPROVED FLYING CONDITIONS
WILL DEVELOP LATER THIS EVENING THROUGH THE OVERNIGHT HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES......
TORNADO WATCH THROUGH 7 PM CDT WEDNESDAY...TXZ248>257.
FLOOD WATCH THROUGH 1 PM CDT WEDNESDAY...TXZ248>257.
TROPICAL STORM WARNING...TXZ254>257 AND GMZ150-170.
INLAND TROPICAL STORM WARNING...TXZ252-253.
GALE WARNING...GMZ155-175.
HIGH WIND WARNING THROUGH 4 PM CDT WEDNESDAY...TXZ248>251.
&&

SYNOPTIC/GRIDS...66
MARINE/AVIATION...60/61
MESO...CAMPBELL/MARTINEZ/SPEECE/VEGA
Hazardous weather outlook, Jul 20, 10:23 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1023 AM CDT WED JUL 20 2005

TXZ248>257-210000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1023 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

A TROPICAL STORM WARNING IS IN EFFECT FOR THE LOWER TEXAS COAST FROM
PORT MANSFIELD TO THE RIO GRANDE RIVER TODAY. AN INLAND TROPICAL
STORM WARNING IS IN EFFECT FOR HIDALGO AND STARR COUNTIES IN DEEP
SOUTH TEXAS TODAY. PLEASE REFER TO THE LATEST HURRICANE LOCAL
STATEMENT FOR DETAILS REGARDING HURRICANE EMILY. A TORNADO WATCH IS
IN EFFECT UNTIL 7 PM THIS EVENING...AND A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF DEEP SOUTH TEXAS THROUGH 1 PM THIS AFTERNOON.
A GALE WARNING IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS FROM
BAFFIN BAY TO PORT MANSFIELD. A HIGH WIND WARNING IS IN EFFECT FOR
ZAPATA...BROOKS...JIM HOGG AND KENEDY COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE WEEKEND AS TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO
MOVES INTO DEEP SOUTH TEXAS IN THE WAKE OF HURRICANE EMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

SPEECE

In the hours before

Local storm report, Jul 20, 8:03 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
803 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HURRICANE        BROWNSVILLE             25.93N 97.48W
07/20/2005                   CAMERON            TX   NEWSPAPER

            ROOF BLOWN OFF WATERSIDE APARTMENTS IN BROWNSVILLE.

&&

JGT
Local storm report, Jul 20, 8:16 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
816 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HURRICANE        SOUTH PADRE ISLAND      26.08N 97.18W
07/20/2005                   CAMERON            TX   COUNTY OFFICIAL

            NUMEROUS POWER LINES DOWN ON ISLAND WITH POWER OUTAGES.

&&

CAMPBELL
Special weather statement, Jul 20, 9:40 AM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
940 AM CDT WED JUL 20 2005

TXZ248>257-201500-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
940 AM CDT WED JUL 20 2005

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE TORNADO WATCH FOR DEEP
SOUTH TEXAS UNTIL 7 PM CDT WEDNESDAY EVENING. THE WATCH INCLUDES
THE COUNTIES OF BROOKS...CAMERON...WILLACY...HIDALGO...JIM
HOGG...KENEDY...STARR AND ZAPATA. SOME CITIES INCLUDED IN THE WATCH
ARE FALFURRIAS...HEBBRONVILLE...ZAPATA...SARITA...MCALLEN...
WESLACO...RIO GRANDE CITY...BROWNSVILLE...HARLINGEN...SAN
BENITO...PORT MANSFIELD...RAYMONDVILLE...SOUTH PADRE ISLAND...PORT
ISABEL...LAGUNA VISTA AND LAGUNA HEIGHTS.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR
IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE
SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED.

BANDS OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER DEEP SOUTH TEXAS
AS HURRICANE EMILY MOVES FURTHER INLAND OVER THE NORTHEASTERN COAST
OF MEXICO. ISOLATED TORNADO PRODUCING THUNDERSTORMS WILL BE POSSIBLE
AS THESE THUNDERSTORM BANDS PUSH FURTHER NORTH OVER THE REGION
THROUGH 7 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

SPEECE
Special weather statement, Jul 20, 9:40 AM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRATION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
940 AM CDT WED JUL 20 2005

TXZ248>257-210000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
940 AM CDT WED JUL 20 2005

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE TORNADO WATCH FOR DEEP
SOUTH TEXAS UNTIL 7 PM CDT WEDNESDAY EVENING. THE WATCH INCLUDES
THE COUNTIES OF BROOKS...CAMERON...WILLACY...HIDALGO...JIM
HOGG...KENEDY...STARR AND ZAPATA. SOME CITIES INCLUDED IN THE WATCH
ARE FALFURRIAS...HEBBRONVILLE...ZAPATA...SARITA...MCALLEN...
WESLACO...RIO GRANDE CITY...BROWNSVILLE...HARLINGEN...SAN
BENITO...PORT MANSFIELD...RAYMONDVILLE...SOUTH PADRE ISLAND...PORT
ISABEL...LAGUNA VISTA AND LAGUNA HEIGHTS.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR
IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE
SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED.

BANDS OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER DEEP SOUTH TEXAS
AS HURRICANE EMILY MOVES FURTHER INLAND OVER THE NORTHEASTERN COAST
OF MEXICO. ISOLATED TORNADO PRODUCING THUNDERSTORMS WILL BE POSSIBLE
AS THESE THUNDERSTORM BANDS PUSH FURTHER NORTH OVER THE REGION
THROUGH 7 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

SPEECE
Local storm report, Jul 20, 10:41 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1041 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     TORNADO          25 NNE ZAPATA           27.23N 99.11W
07/20/2005                   ZAPATA             TX   LAW ENFORCEMENT

            SHERIFF RELAYED PUBLIC REPORT OF TORNADO IN NORTHERN
            ZAPATA COUNTY.

&&

CAMPBELL
Local storm report, Jul 20, 12:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1247 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TORNADO          MCALLEN                 26.22N 98.24W
07/20/2005                   HIDALGO            TX   BROADCAST MEDIA

            PUBLIC REPORTED TORNADO FROM S 23RD STREET IN MCALLEN
            RELAYED BY CH4 TV METEOROLOGIST

&&

KMV

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:32 AM CDTTornado WarningBROWillacy43 min
Jul 20, 5:24 AM CDTFlash Flood WarningBROHidalgo96 min
Jul 20, 7:02 AM CDTTornado WarningBROCameron43 min
Jul 20, 8:09 AM CDTTornado WarningBROHidalgo41 min
Jul 20, 8:44 AM CDTTornado WarningBROJim Hogg33 min
Jul 20, 10:01 AM CDTTornado WarningBROJim Hogg34 min
Jul 20, 11:40 AM CDTTornado WarningBROJim Hogg40 min
Jul 20, 11:43 AM CDTTornado WarningBROHidalgo47 min
Jul 20, 11:51 AM CDTTornado WarningBROBrooks30 min
Jul 20, 12:00 PM CDTTornado WarningBROKenedy30 min
Jul 20, 12:26 PM CDTFlash Flood WarningBROHidalgo4 hr
Jul 20, 12:34 PM CDTTornado WarningBROHidalgo26 min
Jul 20, 12:36 PM CDTTornado WarningBROJim Hogg33 min
Jul 20, 1:00 PM CDTFlash Flood WarningBROCameron3 hr
Jul 20, 1:27 PM CDTTornado WarningBROZapata36 min
Jul 20, 1:52 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 2:38 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 3:17 PM CDTTornado WarningBROJim Hogg, Zapata28 min
Jul 20, 4:02 PM CDTTornado WarningBROJim Hogg36 min
Jul 20, 4:57 PM CDTFlash Flood WarningBROBrooks, Jim Hogg63 min
Jul 20, 5:15 PM CDTTornado WarningBROJim Hogg15 min
Jul 20, 5:53 PM CDTFlash Flood WarningBROBrooks, Jim Hogg37 min
Jul 20, 6:50 PM CDTTornado WarningBROJim Hogg, Starr, Zapata25 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.